Alert archive / Washington / Gale Warnings in 2014

Gale Warning 3, NWS Seattle, WA

January 6, 2014

NWS Seattle, WA issued this gale warning at Jan 6, 2014, 12:19 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 2014, 12:19 AM PST (08:19 UTC)
Expired
Jan 6, 2014, 9:00 AM PST
In force
9 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WHUS76 KSEW 060819
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1219 AM PST MON JAN 6 2014

PZZ130-150-061630-
/O.EXP.KSEW.GL.W.0002.000000T0000Z-140106T0800Z/
/O.UPG.KSEW.SC.Y.0004.000000T0000Z-140106T2000Z/
/O.NEW.KSEW.GL.W.0003.140106T0819Z-140106T1700Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
1219 AM PST MON JAN 6 2014

...GALE WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 9 AM PST THIS MORNING. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WIND...EAST WIND 25 TO 35 KNOTS.

* WAVES...WIND WAVES 4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
2 follow-up statements
248 
WHUS76 KSEW 061048
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
248 AM PST MON JAN 6 2014

PZZ130-150-061700-
/O.CON.KSEW.GL.W.0003.000000T0000Z-140106T1700Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
248 AM PST MON JAN 6 2014

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WIND...EAST WIND 25 TO 35 KNOTS.

* WAVES...WIND WAVES 4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
786 
WHUS76 KSEW 061706
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
906 AM PST MON JAN 6 2014

PZZ150-070115-
/O.EXP.KSEW.GL.W.0003.000000T0000Z-140106T1700Z/
/O.NEW.KSEW.SC.Y.0005.140106T1706Z-140106T2200Z/
/O.NEW.KSEW.SC.Y.0006.140107T0800Z-140107T2000Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
906 AM PST MON JAN 6 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
PST TUESDAY...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. A
SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED FROM MIDNIGHT TONIGHT
TO NOON PST TUESDAY. 

* WIND AND WAVES...EAST WIND 20 TO 30 KNOTS...BECOMING SOUTHEAST
  10 TO 20 KNOTS THIS AFTERNOON. SOUTHEAST WIND RISING TO 15 TO 25
  KNOTS LATER TONIGHT. WIND WAVES 3 TO 5 FEET...SUBSIDING TO 1
  TO 3 FEET IN THE AFTERNOON...THEN RISING TO 2 TO 4 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-062200-
/O.EXP.KSEW.GL.W.0003.000000T0000Z-140106T1700Z/
/O.NEW.KSEW.SC.Y.0005.140106T1706Z-140106T2200Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
906 AM PST MON JAN 6 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. 

* WIND AND WAVES...EAST WIND 20 TO 30 KNOTS...EASING TO 10 TO 20
  KNOTS THIS AFTERNOON. WIND WAVES 3 TO 5 FEET...SUBSIDING TO 1 TO
  3 FEET THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ153-156-170-173-176-070115-
/O.NEW.KSEW.SC.Y.0006.140107T0800Z-140107T2000Z/
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
906 AM PST MON JAN 6 2014

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST
TUESDAY. 

* WIND AND WAVES...SOUTH TO SOUTHEAST WIND 15 TO 25 KNOTS WITH
  WINDS WAVES 2 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jan 5, 9:35 PM PST, 2 hours 44 minutes earlier.

Area forecast discussion, Jan 5, 9:35 PM PST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
935 PM PST SUN JAN 5 2014

.SYNOPSIS...AN UPPER RIDGE OVER THE AREA WILL MOVE INLAND MONDAY. A
WEAK FRONTAL SYSTEM WILL MOVE THROUGH WESTERN WASHINGTON LATE MONDAY
NIGHT AND TUESDAY. THERE WILL BE RAIN AT TIMES WEDNESDAY THROUGH
SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE THROUGH THE REGION IN QUICK
SUCCESSION.

&&

.SHORT TERM...SATELLITE IMAGERY SHOWS UPPER LEVEL RIDGE STILL OVER
WESTERN WASHINGTON WITH THE RIDGE AXIS NEAR THE COAST AT 04Z. A FEW
HIGH CLOUDS MOVING THROUGH THE AREA THIS EVENING WITH PATCHY FOG
OVER THE SOUTHWEST INTERIOR. TEMPERATURES RANGE FROM THE MID 20S TO
THE UPPER 30S.

UPPER LEVEL RIDGE MOVING INLAND OVERNIGHT WITH JUST SOME HIGH CLOUDS
AT TIMES. THERE IS A CHANCE FOR A COLORFUL SUNRISE TOMORROW MORNING.
OFFSHORE GRADIENTS ARE STRONGER TONIGHT VERSUS LAST NIGHT WITH THE
CROSS CASCADE GRADIENT DOWN TO -6 MB. DEW POINTS ARE STILL PRETTY
SIMILAR TO LAST NIGHT BUT WITH THE INCREASE IN THE OFFSHORE FLOW
EXPECTING LESS FOG MONDAY MORNING VERSUS THIS MORNING. PATCHY
WORDING IN THE ZONES LOOKS GOOD WITH MOST OF THE FOG NEAR THE I-5
CORRIDOR FROM OLYMPIA SOUTHWARD. THE HIGH CLOUDS WILL NOT BE THICK
ENOUGH TO PREVENT TEMPERATURES FROM ONCE AGAIN FALLING INTO THE 20S
IN MOST LOCATIONS ACROSS THE AREA.

UPPER LEVEL RIDGE SHIFTING INTO EASTERN WASHINGTON DURING THE DAY
MONDAY WITH LOW LEVEL FLOW OFFSHORE FLOW DECREASING. 00Z MODEL RUNS
ARE SLOWER WITH THE EASTWARD MOVEMENT OF THE FRONT APPROACHING FROM
THE SOUTHWEST VERSUS THE 12Z RUN. THE 18Z RUNS STARTED THE TREND
TOWARD A SLOWER SOLUTION. VARIABLES IN FAVOR OF THE SLOWER SOLUTION
INCLUDE...THE FRONT IS NEGATIVELY TILTED...ALTHOUGH THE OFFSHORE
FLOW IS WEAKENING ON MONDAY WE WILL STILL HAVE LIGHT OFFSHORE FLOW
OVER THE AREA AT THE SURFACE AT 00Z TUE...SATELLITE IMAGERY ALREADY
SHOWS CLOUD TOPS WARMING WITH THE FRONT. GIVEN THESE VARIABLES HAVE
GONE AHEAD AND UPDATED THE ZONES FOR THE SLOWER TIMING AND TAKEN THE
CHANCE OF RAIN OUT OF THE COAST ZONES FOR MONDAY AFTERNOON. EVEN
WITH THE SLOWER TIMING STILL PLENTY OF CLOUD COVER ACROSS WESTERN
WASHINGTON BY LATE MONDAY AFTERNOON. HIGH TEMPERATURES WILL BE
MOSTLY IN THE MID TO UPPER 40S.

CONTINUING WITH THE SLOWER FRONT SCENARIO PRECIPITATION OUT AHEAD OF
TH FRONT MOVING INTO THE SOUTHWEST INTERIOR MONDAY NIGHT INTO
TUESDAY MORNING BUT THE NORTHWEST INTERIOR HAS A GOOD CHANCE OF
REMAINING DRY THROUGH 12Z TUESDAY. HAVE LOWERED THE POPS FOR MONDAY
NIGHT FOR ALL AREAS FROM SEATTLE NORTHWARD INCLUDING THE NORTH
CASCADES.

WHAT IS LEFT OF THE FRONT DRAGGING ACROSS THE AREA ON TUESDAY WITH
RAIN LIKELY THROUGH THE DAY.

A STRONGER FRONTAL SYSTEM IS EXPECTED TO MOVE ONSHORE WEDNESDAY
AFTERNOON OR EVENING. 00Z GFS STILL FASTER WITH THE TIMING VERSUS
THE 12Z ECMWF BUT EVEN WITH THE SLOWER TIMING IT LOOKS LIKE A WET
DAY. THIS SYSTEM IS MUCH STRONGER THAN THE ONE ON TUESDAY AND WILL
LIKELY BRING BREEZY SOUTHERLY WINDS TO PARTS OF THE FORECAST AREA.
THE MOUNTAINS ABOVE 4000 FEET WILL PICK UP A SEVERAL INCHES OF SNOW
WEDNESDAY AND WEDNESDAY NIGHT. FELTON

.LONG TERM...PREVIOUS DISCUSSION FOLLOWS. WESTERN WASHINGTON WILL
LIKELY BE IN BETWEEN FRONTS FOR AT LEAST PART OF THURSDAY FOR A
RELATIVE LULL IN THE WET PATTERN BUT IT IS HARD TO SAY IT WILL BE
ENTIRELY DRY WITH MOIST ONSHORE FLOW CONTINUING.

ANOTHER FRONTAL SYSTEM SHOULD SPREAD RAIN ACROSS THE AREA AGAIN
THURSDAY NIGHT OR FRIDAY. MODELS ARE NOT IN VERY GOOD AGREEMENT WITH
THE TIMING OR DETAILS. YET ANOTHER SYSTEM COULD AFFECT THE AREA
FRIDAY NIGHT OR SATURDAY BUT CONFIDENCE IS EVEN LOWER ON THE
DETAILS. THE ECMWF ACTUALLY DRIES THINGS OUT AFTER A RAINY FRIDAY
NIGHT WITH A BAGGY...A RELATIVELY DRY...UPPER TROUGH SETTING OVER
THE AREA SATURDAY. MEANWHILE...THE GFS BRINGS A VERY WET AND WINDY
SYSTEM THROUGH THE AREA ON SATURDAY. THE GFS SOLUTION IS A NEW
WRINKLE AND LOOKS OVERDONE. SCHNEIDER

&&

.HYDROLOGY...FLOODING IS NOT EXPECTED DURING THE NEXT 7 DAYS.

&&

.AVIATION...AN UPPER LEVEL RIDGE WILL REMAIN OVER WESTERN WA
TONIGHT. THE AIR MASS IS DRY/STABLE WITH PATCHY FOG POSSIBLE IN THE
INTERIOR EARLY MON MORNING...MAINLY NEAR KOLM. KCLM MAY ALSO SEE
UPSLOPE FLOW WITH BKN020 LAYER. THE UPPER LEVEL RIDGE WILL SHIFT
EAST OF THE CASCADES MON AFTERNOON WITH INCREASING CLOUDS...AND A
CHANCE OF RAIN BY TUE MORNING.

KSEA...NLY FLOW CONTINUES TONIGHT WITH PATCHY FOG IN THE VICINITY.
THE FLOW WILL SWITCH TO SOUTHERLY MON AFTERNOON WITH INCREASING
CLOUDS. 33

&&

.MARINE...OFFSHORE FLOW CONTINUES ACROSS WESTERN WA TONIGHT.
EASTERLY GALES ARE POSSIBLE AT THE WEST ENTRANCE OF JUAN DE FUCA
THIS EVENING...WITH WINDS EASING AFTER MIDNIGHT TONIGHT. A WEAK
SYSTEM WILL CROSS THE AREA MON NIGHT INTO TUE WITH THE FLOW TURNING
S/SE. A SERIES OF FRONTAL SYSTEMS WILL REACH THE AREA FROM WEDNESDAY
ONWARD BUT THE GFS AND ECMWF DO NOT AGREE ON EITHER STRENGTH OR
TIMING OF THE INDIVIDUAL SYSTEMS. 33

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.

PZ...GALE WARNING WEST ENTRANCE OF THE STRAIT OF JUAN DE FUCA AND
     COASTAL ZONE PZZ150.

     SMALL CRAFT ADVISORY WEST ENTRANCE OF THE STRAIT OF JUAN DE
     FUCA AND COASTAL ZONE PZZ150.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 4:45 PM PSTGale WarningSEW7 hr
Jan 5, 4:45 PM PSTSmall Craft AdvisorySEW8 hr
Jan 6, 9:06 AM PSTSmall Craft AdvisorySEW5 hr
Jan 6, 9:06 AM PSTSmall Craft AdvisorySEW36 hr

Nearby

Gale Warnings in Washington, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.